Addiction to Drugs/Tramadol Addiction
QUESTION: Hi Jacqui,
I came across a post you did 3-29-11 regarding a person trying to get off Tramadol. I need help in that area also. My sister was in a car accident and needed pain medication for what was going to be chronic back pain. She didn't want to be on anything narcotic or anything that had an addictive property. Her doctor put her on Tramadol and we both asked him repeatedly if there was any chance of addiction, he and 4 other doctors assured us there would be no possible issues. That she could get off any time she needed/wanted to. Well fast forward a year and a half and she is trying to get off of it and has now realized that she has been lied to. She had suspicions that her body was dependent when she noticed that she would get pain at the same time every day regardless of the level of activity. So she made time for 2 days so she could be off her feet and not irritate her back and allow for no Tramadol to be taken. After 2 days she had such severe withdrawal symptoms that she thought she was going to die. We immediately put her back on regular doses to get it into her system and level her out. Without it she is anxious, shaky, achy, headaches, and feels generally like she is going to "shatter". Stomach issues are the least bothersome of the effects.
She is now taking 100 mg at wake up (she is the shakiest at morning, we are guessing because of the drop while she is sleeping) and then 50 every 3-4 hours for a total of 300 mg a day or so (which is what she was using for pain control before she tried to get off). We are trying to figure out a step down scale that will be safe and minimize the withdrawal. She tried cutting down her morning amount to 75 mg (cutting one pill in half) but she is feeling horrible.
Do you have any suggestions for a reduction schedule as far as dosage and amounts? We went to the dr and he just said drop it gradually as you see fit and see how that works! Well it doesn't work so well!
Any help you can give would be appreciated, this is truly a horrible thing to have to go thru when you are already trying to recover from a car accident that wasn't your fault. She has small children and it is affecting her life so horribly. Her brain is non functioning, she feels like she can't remember anything and is turning into a vegetable!
Thanks for all you do and for caring. I wish we could sue someone to bring this to national attention so others didn't have to suffer. The forums of people who are on this same path are unbelievable!
ANSWER: Hey Paige,
I am so sorry about what is happening to your sister. Yes, Tramadol was meant to the the non-addictive wonder drug. Just like valium before it, and just like heroin before that!! Yes, heroin was once a legal drug and made to replace morphine because "heroin is not addictive". Drug companies will say anything and doctors will believe them.
There are a couple of options:
- swallow her pride and submit to a suboxone or methadone program. It is much easier to come off if you do it VERY SLOWLY
- cut down on the tramadol very, very slowly and stick to program that we would usually use for depression, where we get her into a routine.
I am an Australian, currently in Cambodia so have no idea what kind of programs they have in Florida re: suboxone or methadone. She may not want to do this because it is something that is associated with illegal drugs. So I totally understand.
For the second option, one thing that is important is that the tablets are short acting (if they were long acting she wouldn't be needing to take them every every 3 - 4 hours. This is bad in one respect (ie. hard to get through the night), but good in another as they can be cut, and cut small. Okay, she is taking 50mg tabs I assume. Are they tabs or capsules? either or really, you can do it with both. But dropping by 25% from 100 to 75 is a lot. Personally, I would cut the tablets into quarters at least - so you have 4 x 12.5. If it is possible, cut the 12.5 in half. You can buy pill cutters cheaply from a drugstore. If you can cut the quarter in half, you have more room to move.
Okay, so this is not going to be quick. But I would drop by the smallest amount you can cut the tablet into (reliably, so that the pieces are relatively the same), maybe starting with one of the doses in the middle of the day. Stay on this dose for a week and see how she is. She is going to feel anxious, partly because she knows what she is doing and her brain will tell her she is supposed to be feeling withdrawals, so some will be psychosomatic. If it is possible, can someone else hold the tablets for her? Once she has managed the smallest drop possible in the doses in the middle of the day, try in the morning. Then after a few weeks try in the evening. Keep dropping by small doses, as small as possible.
Now, she might be depressed, because Tramadol can have that effect. But she needs to do things. Someone needs to take her for a walk every evening, no matter how much she doesn't want to. She can't be let to just sit on the couch because it will make her more depressed. Taking warm baths helps, exercise helps (although it is about the last thing you want to do). Get up at the same time every day, go to bed same time, routine is important. And find half and hour in the day to do something pleasant, even if it is just sitting in the garden, listening to favourite music, something that she enjoys.
I have just checked and there is a society for addiction medicine in Florida. They might be able to refer you to a specialist who can give medical advice as I am not a doctor.
The doctors who did this are negligent. I know nothing of US law, but I would want to sue as well.
Tell me what you think of this, and get back to me after a week or so. I will be travelling, but should have access to the internet.
And remember, being dependent on opiates does not make ANYONE a bad person. She has been treated appallingly. But now she needs to be strong and beat it.
I hope to hear from you soon.
---------- FOLLOW-UP ----------
Thank you so much for the advice. I have made her a schedule to get her off these meds over the next 20 weeks. We are making cuts 1/4 a pill at a time, each drop lasting a week. She is making a conscious effort to eat well, get outside, get sunshine and exercise and be aware that some or all of what she is feeling is linked to the withdrawl. Kind of like knowing you are cranky when it's PMS and not letting it get out of control. I have full confidence that with this schedule she will be able to get off this horrible medicine. I will keep you posted!
Paige I am so pleased. There will be ups and downs, and as opiates and opiate type drugs can mess with your emotions, when you come off those emotions can come back. Some people even find it liberating to not feel so numb, but it can also make people really sad, so keep an eye on her and remind her it is the drug, and it will be over eventually.
If, for any reason, she shows signs that are different to usual withdrawals, especially serious tremors or a seizure, seek medical assistance immiately. This is not likely but I just want to let you know. It sounds like she has a great support network around her which is one of the most important things.
Keep up the great work and please pass on the same message to your friend. She sounds like a strong lady and this does not take away from that.
It would be great to hear how she goes.
Good luck and take care!